CSN Login
Members Online: 8

Hot flashes after tamoxifen??

faith1169
Posts: 2
Joined: Jan 2014

I am on a 1 month break from tamoxifen as per my oncologist because I was having so many awful side affects & he is going to test my blood to see if I am in menopause & if I am he can give me something else. I had a hysterectomy (only uterus removed) because I had adenomyosis 6 months before being diagnosed with BC. Anyway, I had severe hot flashes the first 2 months of taking tamoxifen & then they stopped. Then came other side affects that I am really having problems tolerating. Now I am 3 weeks off of tamoxifen & I am getting hot flashes & major mood swings. I was wondering if this has happened to anybody else after stopping the tamoxifen or am I actually in menopause?

TraciInLA's picture
TraciInLA
Posts: 1839
Joined: Jul 2009

My experience has actually been just the opposite of yours, but I'm only 45, and Aunt Flo still comes every month regular like the moon, so menopause/perimenopause isn't a factor for me:

I had never had a hot flash in my life when I started taking Tamoxifen 4+ years ago.  I started out taking it at bedtime, and the 2nd night I took it, I'm lying in bed, and...whoosh!

For me, switching to taking Tamoxifen in the morning and also taking regular drugstore Vitamin E twice per day (with my doctors' approvals), has helped a lot at keeping the hot flashes manageable.  Vitamin E doesn't help everyone with Tamoxifen-related hot flashes, but I'm one of the lucky ones it does help.

I actually had to take a break from Tamoxifen for a few weeks last year (completely unrelated medical issue), and had no hot flashes at all during that time.  When I went back on it...whoosh!  They're back!

Don't know if that helps at all?

Traci

 

disneyfan2008
Posts: 5339
Joined: Oct 2010

I never had hot flashes during memo or on tamoxifen-i would get slightly warm on occassion but that was it...HAPPY to say..

Denise

I have now been off it since Aug 2014

Denise

CypressCynthia's picture
CypressCynthia
Posts: 3956
Joined: Oct 2009

Mine happened at the beginning of tamoxifen, not after.  Watch for triggers to hot flashes - it can help a lot to try to figure them out.  Weird but NSAIDS (advil, aleve, etc) made mine worse.  At night, I slept in cotton and kept a clean nightgown next to my bed in case of night sweats.

My guess, with the mood swings, this is probably menopause.  I had an early menopause with your symptoms + headaches, ittitability, etc.  My GYN called my onc while I was there and my onc said NO HORMONES!  Gyn tried an old drug called Bellergal-S (ERGOTAMINE/BELLADONNA/PHENOBARBITAL) and that drug was miraculous for me.  The ergot got rid of the headaches, the belladonna took care of the hot flashes and the pheobarbital saved my marriage. Wink  I can't really remember how long I took it - I think about a year.  Because of the phenobarbital there is a slight risk of addiction, but I had no problem stopping it at all when my symptoms subsided - just weaned myself slowly.  Just FYI: Because I was drug tested annually in my profession, I declared it on my test form and I did test positive for phenobarbital.  No big deal because I declared it ahead of time, had a prescription and my physician completely backed me up.  I never got "high" on the drug; I just felt like my old self.

Usually today, antidepressants apparently help with the symptoms as well and there is less chance of addiction.  But I mention bellergal-s because it was truly a miracle for me.  We are all different, but I went from all of the menopause symptoms to almost none. 

Good luck and talk with your gyn.  Have him/her run anything by your onc first.

 

RozHopkins
Posts: 464
Joined: Dec 2010

While on Tamoxifen, thought I had flashes beforehand, they increased a huge amount.  Had virtually one after another day and night. Very bad.  Affected trying to get fit, socializing, everything.  Had to put ceiling fan above bed, wonderful.  Wore only cotton basically, couldn't stand bras (mastectomies so had a good shape with reconstruction).  Couldn't even stand jewelry around neck.  Couldnt wear coats or wool.  Humid weather was just the end of it all..........  Came off tried for six month of ovary killing meds.  Then came off everything.

 

I kid not, I am now 57, WAS on Tam 2 and a half years originally.   No more hot flashes, lost a pile of weight, that nasty second tummy but do Yoga and Pilates, which I now benefit from, made no difference on Tam.  I looked 6 month pregnant before.  Chemo and Tamoxifen caused or made worse gum bone disease just recently diagnosed.  Also Uterine lining thickened and a large polyps removed just today also possibly caused by meds.  One reason I came off everything was to 'check out' what was side effects, age related problems etc, certainly was worth it  I am going for quality and not quantity of life/years left.  All aches and pains gone except for some arthritis.  Yes, it may come back, probably will but I will re think at that time.  Also I feel have really gone though change now because suddenly didn't want alcohol, yearn for raw carrot and other healthy stuff, weird but good.  I yearn for something sweet at times too and do indulge but keep it smaller portions and thoroughly enjoy it.  We gotta live.  I make my own bread, much simpler to do than years ago.  Shop bread puffs me up...........  

 

GOOD LUCK

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network